What are the Symptoms & Effects Of Beta Blocker Withdrawal?

Beta blockers are widely recommended by medical practitioners as first line treatment for hypertension and many other cardiovascular ailments. This medical prescription drug is also called beta adrenergic blocking agent. It is well known for its cardioprotective activity in the treatment of abnormal heart rate and rhythm, angina pain and congestive heart failure.

Beta blockers act by blocking adrenaline and norepinehrpine hormones from getting attached to the beta receptors present on the nerves. It reduces oxygen demand of the heart muscles by reducing the heart rate. Beta blockers are preferred in younger and middle aged individuals suffering from high blood pressure, anxiety, stable and unstable angina etc.

Although this drug has many beneficial properties in treating several cardiac ailments, its sudden stoppage or withdrawal can cause numerous unwanted symptoms.

Signs And Symptoms Of Beta Blocker Withdrawal

Withdrawal symptoms of Beta blocker may develop when a person taking this medicine abruptly stops taking it. After taking it over a period of time, the body gets adjusted to beta blockers. The body is unable to adjust to the new situation when a person suddenly stops it. This may cause rebound effect in the form of withdrawal symptoms.

These symptoms can be serious and sometime life threatening.

Some of the frequent symptoms are:

  • Increased heart rate, increased sweating, shortness of breath and wheezing, headache, abdominal cramps, are some of the symptoms that may be seen in patients who suddenly stop taking this medicine.
  • Patient may have tremors in fingers and hands due to withdrawal. In some cases, tremors are apparent and severe. Patient is unable to hold articles steadily with his hands.
  • Abrupt stoppage of the drug causes increase in the adrenaline secretion and flow in the blood. This may in turn will have it effect on the vascular system and heart. There is risk of sudden high blood pressure and increase in heart rate after stoppage of this medicine.
  • Elevated heart rate will put pressure of the cardiac muscles. It will increase the oxygen demand. This in turn will increase the load in the coronary arteries for the flow of blood. A blockage in coronary artery will cause the muscles to overexert. It may thus increase the risk of heart attack.
  • Beta blocker withdrawal can increase the risk of hyperthyroidism. Excess production of thyroid hormone can cause thyroid storm. The condition can be life threatening if the hormone production is not brought under normal control.

Treatment Of Beta Blocker Withdrawal

Sudden stoppage of beta blockers can have devastating effect on the health of a person who is taking this medicine regularly. Withdrawal symptoms can be avoided if the patient follows recommendations of the physician. He should not stop the medicine on his own without discussing it with the doctor.

Gradual tapering of the dose is necessary instead of abrupt stoppage. Regular monitoring of the blood pressure and heart rate is necessary when the dose is tapered. In this way a person may not experience the discomforting withdrawal symptoms.

Be First to Comment

    Leave a Reply

    Your email address will not be published.

    This site uses Akismet to reduce spam. Learn how your comment data is processed.